Dr Desai on Toxicities Associated with T-DXd in HER2+ Breast Cancer

Video

In Partnership With:

Neelam Desai, MD, discusses the toxicity profile of fam-trastuzumab deruxtecan-nxki in HER2-positive breast cancer.

Neelam Desai, MD, breast medical oncologist, hematologist, Levine Cancer Institute, Atrium Health, discusses the toxicity profile of fam-trastuzumab deruxtecan-nxki (Enhertu; T-DXd) in HER2-positive breast cancer.

Pivotal results from the phase 3 DESTINY-Breast03 (NCT03529110) and DESTINY-Breast02 (NCT03523585) trials have solidified the status of T-DXd as the standard of care in HER2-positive breast cancer after one or two prior lines anti-HER2-based regimens in the metastatic setting.

Although the agent was shown to be safe and tolerable across all trials, there are several adverse effects (AEs) that are attributed to this regimen that should be noted, Desai begins.

According to Desai, the most common AEs seen in more than 20% of patients receiving T-DXd are blood and lymphatic system disorders, including decreased platelet count, decreased white blood cell count, and gastrointestinal disorders such as nausea, vomiting, constipation, and diarrhea, as well as skin disorders, like alopecia. Moreover, anemia and neutropenia are more common than thrombocytopenia, and other prevalent AEs include fatigue and headache.

In terms of cardiotoxicity, a low percentage of patients had grade 1 or 2 left ventricular dysfunction, Desai adds. However, this AE is not a major concern for patients treated with T-DXd, she states.

A less common, yet potentially severe AE associated with this agent is drug-related pneumonitis, or interstitial lung disease (ILD), Desai continues. In the DESTINY-Breast03 trial, ILD was seen in 15% of patients. However, less than 1% of events were characterized as grade 3, and there were no grade 4 or grade 5 drug-related ILD or pneumonitis events. The majority of patients with HER2-positive breast cancer who experience ILD will have grade 1 or 2 severity, Desai notes.

The identification of early indicators for ILD, such as coughing or trouble breathing, can allow for quicker treatment, and prevent the AE from worsening, Desai states. Therefore, the recognition and management of ILD remains an important area of interest, she emphasizes. The incidence of ILD should be confirmed through imaging before drug administration is paused and corticosteroids are administered to decrease inflammation, Desai says. Treatment discontinuation is recommended for patients with symptomatic ILD, as continued use may worsen this AE and lead to a potentially fatal outcomes.

Related Videos
Scott Kopetz, MD, PhD, FACP
Katharina Hoebel, MD, PhD
Catherine C. Coombs, MD, associate clinical professor, medicine, University of California, Irvine School of Medicine
Naomi Adjei, MD, MPH, MSEd, gynecologic oncology fellow, The University of Texas MD Anderson Cancer Center
John M. Kirkwood, MD, Distinguished Service Professor of Medicine, Sandra and Thomas Usher Professor of Medicine, Dermatology & Translational Science, coleader, Melanoma and Skin Cancer Program, Division of Hematology/Oncology, the University of Pittsburgh
Nizar M. Tannir, MD, FACP, professor; Ransom Horne, Jr. Professor for Cancer Research, Department of Genitourinary Medical Oncology, Division of Cancer Medicine, The University of Texas MD Anderson Cancer Center
William B. Pearse, MD
Daniel Olson, MD
Nan Chen, MD
Robert Dreicer, MD, director, Solid Tumor Oncology, Division of Hematology/Oncology, professor of Medicine and Urology, deputy director, University of Virginia Cancer Center